Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Newport/Morehead City, NC

August 7, 2016Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2016, 4:48 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 4:48 PM EDT (20:48 UTC)
Expired
Aug 7, 2016, 5:45 PM EDT
In force
57 min
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS82 KMHX 072048
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT SUN AUG 7 2016

NCZ046-047-081-072145-
TYRRELL-MAINLAND HYDE-WESTERN DARE-
448 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE...
SOUTHERN TYRRELL AND EAST CENTRAL MAINLAND HYDE COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF SWAN QUARTER FERRY TERMINAL...OR 38 MILES SOUTHEAST OF PLYMOUTH...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN TYRRELL...
EAST CENTRAL MAINLAND HYDE AND SOUTHEASTERN WESTERN DARE COUNTIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3550 7584 3538 7594 3542 7630 3560 7629
      3563 7570 3556 7570
TIME...MOT...LOC 2048Z 271DEG 19KT 3551 7621 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:08 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 7, 3:08 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
308 PM EDT SUN AUG 7 2016

.SYNOPSIS...
A cold front will become stationary over Eastern North Carolina through
Monday Night. The front will gradually dissipate as it lifts north
of the region Tuesday. High pressure will build offshore late in
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Sunday...Latest sfc analysis shows frontal boundary
from extending from Central NC to near Greenville and to around
Manteo. Latest radar imagery shows showers and thunderstorms
finally beginning to fire right along the boundary. The cold front
will cont to sag slowly south then stall near Hwy 264 and between
Oregon Inlet and Cape Hatteras tonight. Decent instability across
the area, especially south of the front, with MU CAPE values
3-3500 J/kg, but weak shear should limit any severe threat. Models
cont to show deep moisture over the region with precip water
values above 2 inches...12z KMHX sounding showed PWAT around 2.3
inches. The pattern remains conducive for cells to train and could
see heavy downpours producing localized flooding. Adjusted pops
through this evening based on radar trends and high res guidance.
Highest precip chances across the northern 2/3 of the forecast
area. Lowered pops slightly overnight, but kept chance, though
that may be overdone especially across the southern zones. Could
see some areas of fog develop inland late tonight and early Monday
morning with moist low levels and light winds. Overnight lows in
the 70s.

&&

.SHORT TERM /MONDAY/...
As of 245 PM Sun...Little change to atmosphere Monday with front
stalled over the area and good moisture in place. Scattered
shower/tstms expected again, with best coverage in the
afternoon/evening. Adjusted previous pops slightly, lowering along
the coast and increasing inland. With weak flow aloft threat will
continue for localized flooding from heavy rain. Low level
thickness values and decent amount of cloud cover support highs in
the mid to upper 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Sunday...A frontal boundary will gradually lift
north and dissipate Tuesday with a typical summertime pattern
returning for the rest of the long term period with seasonablywarm
temperatures and mainly diurnally driven convection.

Monday Night through Friday...A frontal boundary will remain
stalled across eastern NC Monday night, then will lift north and
dissipate Tuesday as surface high pressure slides off the mid
Atlantic coast. The high will persist off the mid Atlantic coast
through Thursday then begin to push farther southeast Friday as an
area of low pressure moves into the Great Lakes region. Meanwhile
an upper ridge centered over the western Atlantic will build into
the Southeast through the work week. Continued with chance PoPs
Monday night into Tuesday with PW values remaining around 2 inches
and weak surface convergence in vicinity of the front, then expect
mainly isolated to scattered diurnally driven convection through
the remainder of the week with SE flow bringing a moist and
unstable airmass but the upper ridge will limit any upper level
forcing. Near normal temps are expected through the work week with
highs around 90 inland to mid 80s along the coast.

Saturday through Sunday...The upper ridge begins to break down
next weekend as a trough pushes across the Great Lakes region
while the surface high persists across the western Atlantic. This
will bring a better chance of showers and thunderstorms across
the region as gulf moisture advects northward across the region.
SW flow will continue to bring warm temps with highs expected in
the lower 90s inland to mid to upper 80s along the coast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
.Short Term /through Monday/...
As of 1 PM Sunday...Still some lingering MVFR ceilings across the
area early this afternoon. A cold front will continue to drop
south into the region today and tonight stalling near Hwy 264 to
the Outer Banks. Scattered to numerous showers and thunderstorms
are expected to develop this afternoon and continue into tonight.
Expect coverage to wane slightly with loss of heating later this
evening, with coverage increasing again by Monday afternoon.
Periods of sub-VFR will be possible in convection. MVFR fog and
stratus will be possible overnight into Monday morning...with a
brief period of IFR possible...with moist low levels and light
winds.

Long Term /Monday night through Friday/...
As of 300 PM Sunday...Best chance for sub-VFR conditions will be
Monday night into Tuesday morning with a front lingering across
the region. Otherwise expect pred VFR conditions outside of
isolated to scattered diurnally driven convection through the rest
of the period. Cannot rule out early morning low stratus and/or
patchy fog each morning as well.

&&

.MARINE...
Short Term /through Monday/...
As of 245 PM Sun...The front has now pushed south of the
Albemarle Sound and Oregon Inlet...and is expected to push
slightly further south and stall into Monday...likely along the
Pamlico Sound and between Oregon Inlet and Cape Hatteras. Latest
obs show N/NE winds 5-15 knots behind the front, and SW winds
10-15 knots gusts 20 knots ahead of it. Seas have dropped to 2-3
feet across the northern waters, with 3-5 feet south of Oregon
Inlet. SCA continues through this afternoon for seas still
hovering around 6 feet at buoy 41025. Winds 5-15 knots will
continue overnight and into Monday, with NE/E winds behind the
front and S/SW ahead it it. Winds becoming more E/SE late Monday
with seas 2-4 feet.

Long Term /Monday night through Friday/...
As of 300 PM Sunday...The stalled frontal boundary across the
waters will lift north of the region and dissipate Tuesday as high
pressure slides off the mid Atlantic coast. Predominantly SE flow
below 15 KT will persist through Thursday with seas around 2-4 FT.
The high will begin to slide southeast Friday allowing winds to
shift to southerly and increase to 10-15 KT late.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ154.

&&

SYNOPSIS...CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...SK
AVIATION...SK/CQD
MARINE...SK/CQD
Hazardous weather outlook, Aug 7, 4:41 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT SUN AUG 7 2016

NCZ029-044>047-079>081-090>094-080845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
441 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY INTO TONIGHT
AS A COLD FRONT STALLS OVER THE REGION. LOCALIZED FLOODING MAY
DEVELOP DUE TO VERY HEAVY RAIN FROM SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-080845-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
441 AM EDT SUN AUG 7 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY INTO TONIGHT
AS A COLD FRONT STALLS OVER THE REGION. LOCALIZED FLOODING MAY
DEVELOP DUE TO VERY HEAVY RAIN FROM SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 3:09 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT SUN AUG 7 2016

NCZ044-079-080-091-093-072015-
BEAUFORT-GREENE-PITT-CRAVEN-LENOIR-
309 PM EDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHERN LENOIR...NORTHWESTERN CRAVEN...GREENE AND
SOUTHEASTERN PITT COUNTIES...

AT 308 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GOOSE CREEK STATE PARK TO 6 MILES EAST OF
GRIFTON TO NEAR LA GRANGE. MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WASHINGTON...AYDEN...LA GRANGE...RIVER ROAD...
GRIFTON...SNOW HILL...VANCEBORO...GOOSE CREEK STATE PARK...KINSTON
REGIONAL JETPORT...CHOCOWINITY AND HOOKERTON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. GUSTY WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH
CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3552 7782 3550 7739 3553 7684 3536 7682
      3526 7714 3526 7783
TIME...MOT...LOC 1908Z 323DEG 14KT 3547 7689 3537 7732 3535 7774

DAG
Special weather statement, Aug 7, 4:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT SUN AUG 7 2016

NCZ046-047-081-072145-
TYRRELL-MAINLAND HYDE-WESTERN DARE-
448 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE...
SOUTHERN TYRRELL AND EAST CENTRAL MAINLAND HYDE COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF SWAN QUARTER FERRY TERMINAL...OR 38 MILES SOUTHEAST OF PLYMOUTH...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN TYRRELL...
EAST CENTRAL MAINLAND HYDE AND SOUTHEASTERN WESTERN DARE COUNTIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3550 7584 3538 7594 3542 7630 3560 7629
      3563 7570 3556 7570
TIME...MOT...LOC 2048Z 271DEG 19KT 3551 7621

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:09 PM EDTSpecial Weather StatementMHXBeaufort, Greene66 min
Aug 7, 5:17 PM EDTSpecial Marine WarningMHX43 min
Aug 7, 5:37 PM EDTSpecial Weather StatementMHXTyrrell23 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.